Colorado, 2008

Tornadoes and Flash Flooding in Colorado, June 4, 2008

June 4, 2008 · NWS BOU · 20 events in 4 counties and zones

Severe thunderstorms produced large hail up to the size of ping pong balls in the Arvada area, damaging automobiles. As the severe thunderstorms developed across the Northeast Plains, large hail, damaging winds and tornadoes were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
$16,000
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced large hail up to the size of ping pong balls in the Arvada area, damaging automobiles. As the severe thunderstorms developed across the Northeast Plains, large hail, damaging winds and tornadoes were reported. Most of the wind damage occurred in Washington County, south of Akron. Strong thunderstorm winds reportedly blew down sheds and snapped six power poles; and a roof was partially taken off one house. Silos were also destroyed by the wind. Several cars in Otis had their windows shattered by hail. The windows of houses and buildings in the areas were also broken. Heavy rain associated with the storms also caused flash flooding in Morgan and northern Washington Counties. County officials reported 9 to 24 inches of water over many roadways in and around Fort Morgan and Brush. Heavy rain caused flooding along State Highway 71 south of Brush. Many farm fields were completely covered in water as Little Beaver Creek and numerous irrigation ditches had jumped their banks. A storm spotter near the intersection of County Roads 14 and P measured over 5 inches of rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 4, 2:15 AM MST, 11 hours 14 minutes earlier.

Area forecast discussion, Jun 4, 2:15 AM MST, 11 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
315 AM MDT WED JUN 04 2008

.SHORT TERM...JUST SOME LIGHT SHOWER ACTIVITY REMAINS ACROSS OUR NRN
BORDER AREAS IN ADVANCE OF DIGGING TROF ACROSS THE GREAT BASIN.
SATELLITE/OBS INDICATE SOME FOG/STRATUS HAVE ALSO DEVELOPED OVER THE
HIGHER TERRAIN OF THE FOOTHILLS AND PALMER DIVIDE. WEAK UPSLOPE HAS
DEVELOPED ACROSS THE FRONT RANGE WITH BROAD SFC LOW PRESSURE ACROSS
SERN CO.  MEANWHILE DEEPENING UPPER LEVEL LOW WILL DROP INTO THE 4
CORNERS REGION BY LATER TNT WITH INCREASING ASCENT ACROSS THE ENTIRE
AREA TNT. MOS GUIDANCE FROM BOTH NAM/GFS SHOWING LIKELY POPS OVER
THE ENTIRE AREA LATER TNT AND CURRENT GRIDS REFECT THIS. WITH
INCREASING ASCENT AND MSTR...THERE IS A THREAT FOR SEVERE STORMS ON
THE EASTERN PLAINS. INCREASING SERLY LOW LVL FLOW AND STRONG MID LVL
SW-W FLOW 30-40KT WILL LEAD TO INCREASING SHEAR PROFILE FOR SEVERE
STORMS AND EVEN POSSIBLE ISOLD TORNADIC ACTIVITY AS WELL. LARGE HAIL
ALSO POSSIBLE WITH CAPE VALUES IN EXCESS OF 1500J/KG OVER THE PLAINS
AND UP TO 1000J/KG CLOSER TO THE HILLS. BEST CHANCES FOR SEVERE
STORMS APPEAR TO BE EAST OF THE URBAN CORRIDOR WITH BEST SHEAR
PROFILE AND STRONGEST SERLY LOW LVL FLOW. MSTR DEPICTIONS AND QPF
STILL VARY QUITE A BIT BETWEEN THE MODELS BUT GIVEN THE MODEST
ASCENT...LIKELY POPS APPEAR WARRANTED. ONLY EXPECTING LIGHT SNOW
ACCUM IN THE MTNS UNTIL OROGRAPHIC FLOW IMPROVES ON THURSDAY.

.LONG TERM...BY THURSDAY N-CNTRL AND NERN COLORADO SHOULD ALREADY BE
IN THE GRIPS OF AN UNSEASONABLY COOL AND MOIST AIRMASS ASSOCIATED
WITH A UNUSUALLY DEEP VERTICALLY TILTED TROUGH. LAST SEVERAL MODEL
RUNS HAVE BEEN PLEASANTLY CONSISTENT WITH BRINGING THIS NEARLY
BAROTROPIC LOOKING SYSTEM ACROSS COLORADO ON THURSDAY. THIS
EVENING/S NAM RUN IS MORE SOUTHERLY WITH THE 500MB LOW COMPARED TO
THE 12Z NAM...BUT ITS FORWARD PROGRESS IS ON PAR WITH PREVIOUS RUNS.
POSITION OF THE UPR LOW AS OF 12Z/THU ACCORDING TO THE NAM AND GFS
NOT TOO MUCH DIFFERENT...PRETTY MUCH IN THE FOUR CORNERS AREA. BOTH
BOTH MODELS STILL SHOW A POWERFUL JET ROUNDING THE BOTTOM OF THE
TROUGH AND COMING UP INTO SERN COLORADO THU MORNING.  BENEATH THE
LEFT EXIT QUAD OF THIS +120KT JET MODELS ALSO INDICATE STG LOW-LEVEL
CYCLOGENESIS ACROSS SERN COLORADO/WRN KANSAS. WHILE THE FLOW ALOFT
CONTINUES SWLY WITH THE 700-400MB TROUGH AXIS STILL OVER WRN
COLORADO THU MORNING...LOW-LEVEL NELY UPSLOPE FLOW ON THE PLAINS
TRANSITIONS TO MORE OF A NLY COMPONENT. HOWEVER QG VERTICAL VELOCITY
FIELDS INDICATE STRONG DEEP LAYER ASCENT OVER THE ENTIRE CWFA
THURSDAY MORNING AND EARLY AFTERNOON IN THE NORTHEAST SIDE OF THE
UPPER LOW. FCSTD QPF EXTENSIVE DURING MUCH OF THE DAY WITH VALUES
RANGING FROM A FEW HUNDREDTHS TO UPWARDS OF A INCH ALONG THE PALMER
DVD AS PER THE NAM AND OUT ACRS WELD...MORGAN...LOGAN AND WASHINGTON
CTYS AS PER THE GFS. PROBABLY THE MOST NOTABLE CHANGE IN WEATHER
WITH THIS SYSTEM WILL BE THE SIGNIFICANT DROP IN TEMPERATURES.
LATEST MOS TEMPERATURE GUIDANCE CONTINUES TO PAINT A VERY CHILLY DAY
ON THURSDAY...ESPLY FOR THIS TIME OF YEAR. AVERAGE HIGH TEMPERATURE
FOR DENVER ON THE 5TH OF JUNE IS 79. MOS IS STILL INDICATING A MAX
TEMP IN TH MID TO UPR 50S...DEPENDING ON WHICH MODEL GUIDANCE YOU
USE. MOS GUIDANCE HAS ALSO CONTINUED TO RAISE 6- AND 12-HR
PRECIPITATION PROBABILITIES FOR THURSDAY. ALREADY HAVE LIKELY
CHANCES FOR THE PLAINS...BUT WILL RAISE POPS ANOTHER 10 PCT ESPLY
DURING THE LATE MORNING AND AFTERNOON HOURS WITH THE BEST FORCING
OVER THE AREA. IN THE HIGH COUNTRY...WILL BUMP UP LIKELY POPS TO
CATEGORICAL PARTICULARLY IN AREAS EAST OF THE CONT DIVIDE. STILL
ANTICIPATING SOME HIGH COUNTRY SNOWFALL...BUT SNOW LEVELS MAY NOT BE
AS LOW AS EARLIER THOUGHT...NOW CLOSER TO 10K OR 10.5K FEET DURING
THE DAYLIGHT HOURS.

BY THURSDAY EVENING...TROUGH ENERGY EXPECTED TO BE ON THE WAY OUT
ALTHOUGH THE NAM LACKS OF ITS MOISTURE AND LIGHT BACK OVER THE ERN
PLAINS OF COLORADO. THAT SAID...THE DOWNWARD TREND IN POPS NOW IN
THE FCST LOOKS REASONABLE. SHOULD SKIES CLEAR SOONER THAN EXPECTED
LOW TEMPS BY FRI MORNING MAY DIP INTO THE 30S AT A FEW SPOTS ON THE
PLAINS. WHILE THE MTN VALLEYS SHOULD EXPERIENCE A HARD FREEZE. ON
FRIDAY FLOW ALOFT BECOMES ZONAL AND TEMPERATURES ALOFT SHOOT UP. ALL
AND WITH CLEARING SKIES SHOULD SEE TEMPS RETURN TO NORMAL.

OVER THE WEEKEND...THIS WARMING TREND SHOULD CONTINUE WITH TEMPS
BOTH DAYS AS MUCH AS 6-12F ABOVE AVERAGE FOR THE DATE. ALTHOUGH
MODELS SHOW A WEAK FRONTAL BNDRY BACKING INTO THE NERN CORNER OF THE
STATE LATE ON SUNDAY.  BEHIND THIS SURGE...SLIGHTLY COOLER
AIR...HIGHER DEWPTS AND LOW-LEVEL NELY FLOW MAY BE SUFFICIENT TO
FUEL A FEW BASED STORMS. TOO EARLY TO IDENTIFY A THREAT FOR SEVERE
WX...HOWEVER FCST 0-3KM CAPE VALUES DO NOT LOOK NOT ALL THAT GREAT
AT THIS TIME.

&&

.AVIATION...VARYING AMOUNTS OF MVFR/IFR STATUS/FOG OVER LOCAL
AIRPORTS ESP APA/BJC. IMPROVING CONDITIONS AFTER 16Z. TSRA
DEVELOPING AFT 20Z WITH STRONG/SEVERE STORMS POSSIBLE UNTIL EARLY
EVENING THEN WIDESPREAD STRATIFORM RAIN DEVELOPING LATER TNT.

&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&
ENTREKIN/BAKER
Hazardous weather outlook, Jun 4, 10:00 AM MST, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1100 AM MDT WED JUN 04 2008

COZ030>051-051200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1100 AM MDT WED JUN 04 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THIS
AFTERNOON...CONTINUING INTO THE EVENING HOURS. SOME STORMS MAY
BECOME SEVERE ACROSS THE PLAINS OF EASTERN COLORADO...WITH THE
STRONGEST STORMS GENERALLY EAST OF THE URBAN CORRIDOR. LARGE HAIL
AND DAMAGING WINDS WILL BE THE MAIN THREATS. ISOLATED TORNADOES ARE
ALSO POSSIBLE AS THE SHEAR INCREASES DURING THE AFTERNOON.

ACROSS THE MOUNTAINS AND FOOTHILLS...SMALL HAIL AND GUSTY WINDS CAN
BE EXPECTED WITH SOME OF THE STORMS. TEMPERATURES WILL BECOME COLD
ENOUGH LATER TONIGHT FOR SOME SNOWFALL...WITH A COUPLE OF INCHES
POSSIBLE. THE INCREASED STORM ACTIVITY IS DUE TO A STRONG STORM
SYSTEM DEVELOPING OVER THE GREAT BASIN TODAY. THIS SYSTEM WILL MOVE
INTO THE FOUR CORNERS REGION BY EARLY THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A LOW PRESSURE SYSTEM WILL BRING UNSEASONABLY COOL TEMPERATURES AND
WIDESPREAD PRECIPITATION TO THE OUTLOOK AREA ON THURSDAY. IT WILL BE
COLD ENOUGH IN THE HIGH COUNTRY FOR SOME LIGHT SNOW...MAINLY ABOVE
10 THOUSAND FEET BY EARLY THURSDAY MORNING.

DRIER AND MUCH WARMER CONDITIONS WILL OCCUR BY THE WEEKEND AS HIGH
PRESSURE BUILDS IN FROM THE WEST.  THESE CONDITIONS WILL PERSIST
INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED OVER THE EASTERN PLAINS OF
COLORADO AFTER 2 PM.

The radar

The Goodland radar (KGLD), 120 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

13 hail, 4 flash flood, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Washington

When
June 4, 1:29 PM MST
Where
Washington County, 8.29 mi S of Hyde
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
County Official
Coordinates
40.010, -102.830

A small tornado touched down but did no damage.

Hail, Adams

When
June 4, 1:34 PM MST
Where
Adams County, 10.17 mi NNE of Manila
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.900, -104.410

Hail, Adams

When
June 4, 1:50 PM MST
Where
Adams County, 13.03 mi NNE of Bennett
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.910, -104.300

Hail, Adams

When
June 4, 1:58 PM MST
Where
Adams County, 13.62 mi NNE of Bennett
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.920, -104.300

Hail, Jefferson

When
June 4, 1:59 PM MST
Where
Jefferson County, 2.11 mi NW of Arvada
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.820, -105.110

Tornado, Adams

When
June 4, 2:04 PM MST
Where
Adams County, 22.29 mi NNE of Strasburg
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
39.990, -104.070

A small tornado touched down but did no damage.

Hail, Jefferson

When
June 4, 2:05 PM MST
Where
Jefferson County, 2.11 mi NW of Arvada
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
39.820, -105.110

Hail, Morgan

When
June 4, 2:05 PM MST
Where
Morgan County, 2.12 mi W of Hoyt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.020, -104.110

Hail, Jefferson

When
June 4, 2:10 PM MST
Where
Jefferson County, 2.11 mi NW of Arvada
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.820, -105.110

Hail, Adams

When
June 4, 2:15 PM MST
Where
Adams County, 1.48 mi NNW of Federal Hgt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.890, -105.030

Hail, Washington

When
June 4, 2:16 PM MST
Where
Washington County, 11.68 mi E of Elba
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.930, -102.960

Hail, Morgan

When
June 4, 2:50 PM MST
Where
Morgan County, 0.53 mi E of Ft Morgan
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.250, -103.790

Hail, Morgan

When
June 4, 2:53 PM MST
Where
Morgan County, 1.48 mi NNE of Ft Morgan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.270, -103.790

Flash Flood, Morgan

When
June 4, 3:23 PM MST to 5:00 PM MST
Where
Morgan County, 3.16 mi E of Vallery to 1.74 mi ESE of Vallery
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
Trained Spotter
Coordinates
40.230, -103.910

A spotter reported flooding at the intersections of County Roads 14 and P, as over 5 inches of rain reportedly fell.

Hail, Washington

When
June 4, 3:35 PM MST
Where
Washington County, 0.87 mi SW of Akron
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.160, -103.210

Thunderstorm Wind, Washington

When
June 4, 3:35 PM MST
Where
Washington County, 6.42 mi SSW of (Ako)akron Weather Station
Measured
70 kt (81 mph) estimated gust
Reported by
County Official
Coordinates
40.060, -103.210

Hail, Washington

When
June 4, 3:46 PM MST
Where
Washington County, 0.87 mi SW of Akron
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.160, -103.210

Flash Flood, Morgan

When
June 4, 5:25 PM MST to 9:00 PM MST
Where
Morgan County, 2.14 mi SSW of Bijou to 5.22 mi S of Bijou
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$5,000
Reported by
County Official
Coordinates
40.220, -103.860

County officials reported 12 to 24 inches of water across numerous roads including State Highway 71, south of Brush. Many farm fields were completely covered in water as Little Beaver Creek and irrigation ditches overflowed their banks.

Flash Flood, Washington

When
June 4, 5:30 PM MST to 6:30 PM MST
Where
Washington County, Akron
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$5,000
Reported by
County Official
Coordinates
40.170, -103.200

Officials in Washington County reported roadways northwest of Akron were inundated by floodwaters.

Flash Flood, Morgan

When
June 4, 6:49 PM MST to 9:00 PM MST
Where
Morgan County, 1.48 mi SSW of Ft Morgan Arpt to 0.87 mi WSW of Ft Morgan
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$5,000
Reported by
Emergency Manager
Coordinates
40.310, -103.810

Numerous roadways were reportedly flooded from Fort Morgan to Brush. Little Beaver Creek continued to run out of its banks, completely inundating the surrounding farm fields.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyThe tornado archive for Colorado, 2008Warnings in Colorado, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101846, 101833, 101834, 101835, 101836, 101847, 101837, 101838, 101839, 101840, 101841, 101842, 101843, 117247, 101844, 101850, 101845, 117256, 108869, 117259.